Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 29, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 31, 2009, 7:43 AM CDT for 4 counties in Texas. It was in force for 47 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2009, 7:43 AM CDT (12:43 UTC)
- Expired
- Mar 31, 2009, 8:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Bexar County, TX, Comal County, TX, Guadalupe County, TX, Kendall County, TX
The radar
The Austin/San Antonio radar (KEWX), 31 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 7:45 AM CDT | HAIL 0.25 | 5 E Hollywood Park, TX | |
| Mar 31, 7:45 AM CDT | HAIL 0.88 | San Antonio, TX | BLANCO ROAD AND WEST AVENUE |
| Mar 31, 7:52 AM CDT | HAIL 0.25 | San Antonio, TX | 1604 AND OCONNOR |
| Mar 31, 7:55 AM CDT | HAIL 0.25 | Schertz, TX | SCHERTZ PKWY AND HWY 78 |
| Mar 31, 7:56 AM CDT | HAIL 0.5 | 1 N Converse, TX | |
| Mar 31, 8:01 AM CDT | HAIL 0.75 | 2 Ssw Marion, TX | PENNY SIZE HAIL CAUSED SOME LEAF DAMAGE. |
| Mar 31, 8:05 AM CDT | HAIL 0.25 | 1 N Shavano Park, TX | PEA SIZE HAIL COVERING THE GROUND |
| Mar 31, 8:40 AM CDT | HAIL 0.25 | New Braunfels, TX | AUSTIN...SAN ANTONIO WFO (EWX) |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 0.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 311243 SVREWX TXC029-091-187-259-311330- /O.NEW.KEWX.SV.W.0029.090331T1243Z-090331T1330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 743 AM CDT TUE MAR 31 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BEXAR COUNTY... COMAL COUNTY... WEST CENTRAL GUADALUPE COUNTY... EXTREME SOUTH CENTRAL KENDALL COUNTY... * UNTIL 830 AM CDT. * AT 743 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SHAVANO PARK...OR 10 MILES NORTH OF SAN ANTONIO...AND MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE HILL COUNTRY VILLAGE... HOLLYWOOD PARK...TERRELL HILLS...TIMBERWOOD PARK...KIRBY... BULVERDE...WINDCREST...LIVE OAK...SELMA...UNIVERSAL CITY...SPRING BRANCH...GARDEN RIDGE...SCHERTZ...CIBOLO...CANYON LAKE DAM... FISCHER...MARION...SMITHSON VALLEY...NEW BRAUNFELS AND MCQUEENEY. LAT...LON 3002 9830 2952 9794 2941 9853 2974 9867 TIME...MOT...LOC 1244Z 255DEG 34KT 2960 9851 $$
1 follow-up statement
000 WWUS54 KEWX 311258 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 758 AM CDT TUE MAR 31 2009 TXC259-311308- /O.CAN.KEWX.SV.W.0029.000000T0000Z-090331T1330Z/ KENDALL TX- 758 AM CDT TUE MAR 31 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL KENDALL COUNTY IS CANCELLED... LAT...LON 2947 9834 2979 9858 3002 9830 2952 9794 TIME...MOT...LOC 1258Z 255DEG 34KT 2955 9827 $$ TXC029-091-187-311330- /O.CON.KEWX.SV.W.0029.000000T0000Z-090331T1330Z/ COMAL TX-GUADALUPE TX-BEXAR TX- 758 AM CDT TUE MAR 31 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT FOR NORTHEASTERN BEXAR...WEST CENTRAL GUADALUPE AND COMAL COUNTIES... AT 757 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR SCHERTZ...OR NEAR UNIVERSAL CITY...MOVING EAST AT 40 MPH. TRAVEL ALONG INTERSTATE 35 WILL BE VERY HAZARDOUS. SOME LOCATIONS IN THE WARNING AREA INCLUDE CIBOLO...FRIENDLY CORNER...STARTZVILLE...CANYON LAKE DAM...FISCHER...MARION...SOLMS... SMITHSON VALLEY...NEW BRAUNFELS...GRUENE...MCQUEENEY...NOLTE AND ZIPP. LAT...LON 2947 9834 2979 9858 3002 9830 2952 9794 TIME...MOT...LOC 1258Z 255DEG 34KT 2955 9827 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:18 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 31, 6:18 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 618 AM CDT TUE MAR 31 2009 .AVIATION... A COLD FRONT IS MOVING SOUTHEAST ACROSS SOUTH CENTRAL TEXAS ATTM. THE FRONT HAS ALREADY MOVED ACROSS OUR TERMINALS RESULTING IN A WIND SHIFT TO THE NORTHWEST. SCATTERED CONVECTION IS OCCURRING ALONG AND BEHIND THE FRONTAL BOUNDARY FROM PEARSALL TO GIDDINGS. A COUPLE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED BEHIND THE SFC FRONT SOUTHWEST OF SAN ANTONIO AND WILL MOVE NORTHEAST ACROSS BEXAR COUNTY...POSSIBLY IMPACTING KSSF AND KSAT BETWEEN 12Z AND 13Z. OTHERWISE VFR CIGS AOA 5K FT WILL IMPROVE TO VFR/NO CIGS BY 15Z. SFC WINDS WILL BE NORTHERLY AT 10 TO 15 MPH...DIMINISHING THIS EVENING. && .PREV DISCUSSION... /ISSUED 418 AM CDT TUE MAR 31 2009/ DISCUSSION... LARGE UPPER LOW IS SPINNING OVER THE CENTRAL PLAINS WITH COLD FRONT MOVING THROUGH THE STATE. THE FRONT IS CURRENTLY CUTTING THE CWA IN HALF ALONG I-35. WHILE TEMPS HAVE NOT DROPPED MUCH BEHIND THE FRONT...DEWPOINTS HAVE LOWERED SOME 30 DEGREES. THERE ARE SOME SCATTERED CLOUDS AROUND AND FOR THE MOST PART THEY SHOULD BE EXITING THE AREA LATER TODAY. A FEW POP UP SHOWERS HAVE BEEN TRYING TO FORM ALONG THE FRONT...BUT OVERALL THEY HAVE NOT BEEN VERY SUCCESSFUL IN LASTING MORE THAN A VOLUME SCAN OR TWO. SOME LIGHT RAIN HAS BEEN REPORTED AT SOME OF THE SFC STATIONS OVER THE PAST HOUR...BUT I THINK ANY WIDESPREAD SHOWER ACTIVITY WILL HAVE A HARD TIME FORMING. WILL KEEP IN THE 20-30 POP OVER THE FAR EASTERN ZONES AS THE FRONT ENCOUNTERS SOME BETTER MOISTURE. AS HIGH PRESSURE BUILDS IN BEHIND THE FRONT...LOOK FOR SOME NORTH WINDS AND COOLER TEMPS. VERY PLEASANT OVERALL. THE WEAK HIGH PRESSURE LATER TODAY WILL SHIFT EAST QUICKLY AS ANOTHER TROF DIGS INTO THE SOUTHERN ROCKIES. RETURN FLOW WILL SET UP ON WED BEFORE THE UPPER LEVEL TROF SWINGS THROUGH NORTH TEXAS ON THURSDAY MORNING. PRECIP CHANCES ONCE AGAIN LOOK DISMAL AS THE SYSTEM WILL HAVE LITTLE TO NO MOISTURE TO WORK WITH. MORE PROGRESSIVE SYSTEMS CONTINUE THROUGH THE CENTRAL US WITH ANOTHER TROF AND COLD FRONT SWINGING THROUGH THE AREA BY SUNDAY MORNING. HAVE INCLUDED A 20 POP FOR THAT PASSAGE AS WE WILL AT LEAST HAVE A FEW DAYS OF SOUTHERLY WIND TO HOPEFULLY GET US ENOUGH MOISTURE IN PLACE. FIRE WEATHER... LOOKS LIKE A DECENT FIRE WX SETUP FOR THURSDAY. WITH STRONG DYNAMICS MOVING OVER NORTH TEXAS ON THURSDAY...40-50 KT 850MB WINDS WILL BRING STRONG DOWNSLOPING ACROSS CENTRAL TEXAS. THICKNESS DONT SHOW A HUGE WARMUP...BUT THE VERY LOW DEWPOINTS AND GUSTY WINDS OF 20-30 MPH WILL DEFINITELY BRING SOME FIRE CONCERNS. A FIRE WEATHER WATCH LOOKS LIKELY AT THIS POINT FOR THURSDAY. WILL ADD IN STRONGER WORDING INTO THE FIRE WEATHER FORECAST AND THE HWO TO ADVERTISE THE POSSIBLE ISSUANCE OF THE WATCH DURING LATER SHIFTS. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 75 52 79 61 76 / 10 0 0 - 20 AUSTIN BERGSTROM INTL AIRPORT 74 47 79 57 76 / 10 0 0 - 20 NEW BRAUNFELS MUNI AIRPORT 77 49 81 58 84 / 10 0 0 - 10 BURNET MUNI AIRPORT 74 49 76 51 74 / - 0 0 10 20 DEL RIO INTL AIRPORT 82 56 87 60 82 / - 0 0 - 0 GEORGETOWN MUNI AIRPORT 71 48 77 57 73 / 10 0 0 10 20 HONDO MUNI AIRPORT 79 50 82 56 86 / - 0 0 - - SAN MARCOS MUNI AIRPORT 75 50 80 60 83 / 10 0 0 - 10 LA GRANGE - FAYETTE REGIONAL 70 49 79 59 76 / 30 0 0 10 10 SAN ANTONIO INTL AIRPORT 77 52 81 61 82 / 10 0 0 - 10 STINSON MUNI AIRPORT 79 51 81 61 84 / 10 0 0 - 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 09/13
Hazardous weather outlook, Mar 31, 5:25 AM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 525 AM CDT TUE MAR 31 2009 TXZ171>173-183>194-202>209-217>225-228-011100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 525 AM CDT TUE MAR 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON IN THE WAKE OF THIS MORNINGS COLD FRONT. RELATIVE HUMIDITIES WILL FALL BELOW 20 PERCENT AND 20-FT WINDS WILL BE NORTH AT 10 TO 15 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ANOTHER COLD FRONT WILL SWEEP ACROSS SOUTH CENTRAL TEXAS ON THURSDAY. ONCE AGAIN RELATIVE HUMIDITIES WILL FALL BELOW 20 PERCENT. HOWEVER MUCH STRONGER NORTHWEST WINDS OF 20 TO 30 MPH ARE EXPECTED. A RED FLAG WARNING WILL LIKELY BE REQUIRED ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Mar 31, 6:26 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0605 AM HAIL NATALIA 29.19N 98.86W
03/31/2009 E0.25 INCH MEDINA TX LAW ENFORCEMENT
SHERIFF OFFICE REPORTED PUBLIC REPORT OF SMALL HAIL IN
NATALIA
&&
EVENT NUMBER 00421
PAYSpecial weather statement, Mar 31, 6:51 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 651 AM CDT TUE MAR 31 2009 TXZ187-204-311215- BANDERA-MEDINA- 651 AM CDT TUE MAR 31 2009 ...A STRONG THUNDERSTORM WAS AFFECTING BANDERA AND MEDINA COUNTIES... AT 650 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF TARPLEY...MOVING NORTHEAST AT 30 MPH. PEOPLE IN NORTHERN MEDINA AND SOUTHEASTERN BANDERA COUNTIES... INCLUDING THE FOLLOWING LOCATIONS...LAKEHILLS...BANDERA FALLS AND PIPE CREEK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Mar 31, 7:28 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 728 AM CDT TUE MAR 31 2009 TXZ205-311300- BEXAR- 728 AM CDT TUE MAR 31 2009 ...A STRONG THUNDERSTORM WAS AFFECTING BEXAR COUNTY... AT 725 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR HELOTES...OR 16 MILES NORTHWEST OF SAN ANTONIO...MOVING EAST AT 40 MPH. RAINFALL RATES OF 1 INCH AN HOUR WERE BEING ESTIMATED BY DOPPLER RADAR. PEOPLE IN NORTHERN BEXAR COUNTY...INCLUDING THE FOLLOWING LOCATIONS...HELOTES...CROSS MOUNTAIN...THE DOMINION...SHAVANO PARK... HILL COUNTRY VILLAGE AND HOLLYWOOD PARK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
Local storm report, Mar 31, 7:34 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
734 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0733 AM HAIL HELOTES 29.57N 98.69W
03/31/2009 E0.50 INCH BEXAR TX PUBLIC
&&
EVENT NUMBER 00422
PAYLocal storm report, Mar 31, 7:39 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
739 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0725 AM HAIL HELOTES 29.57N 98.69W
03/31/2009 E0.70 INCH BEXAR TX TRAINED SPOTTER
PEA TO DIME SIZE HAIL
&&
EVENT NUMBER 00423
SBSLocal storm report, Mar 31, 7:41 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
741 AM CDT TUE MAR 31 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0735 AM HAIL SAN ANTONIO 29.43N 98.49W
03/31/2009 E0.25 INCH BEXAR TX TRAINED SPOTTER
HAIL COVERING THE GROUND AT VANCE JACKSON AND DEZAVALA
&&
EVENT NUMBER 00424
SBSThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 8:15 AM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Comal, Gonzales, Guadalupe | 60 min |
| Mar 31, 9:01 AM CDT | Severe Thunderstorm Warning | EWX | DeWitt, Fayette, Gonzales, Lavaca | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.